Calcium Channel Blocker Overdose
The drugs classified as calcium channel blockers are widely used as maintenance medications for those who have hypertension. Unknown to many, overdosing on these medications is dangerous and can even be fatal [1, 2].
What are Calcium Channel Blockers?
Calcium channel blockers are one of the most prescribed medications in the world. It is prescribed to patients who have hypertension, angina and dysrhythmia.
These blockers function by inhibiting the influx of calcium in cardiac cells and smooth muscles of the vessels. This would result in the dilation of peripheral blood vessels and a decrease in the contractility of cardiac muscles. Some examples of calcium channel blockers are felodipine, amlodipine, nifedipine and verapamil.
These medications vary by their onset of action and some are even available in sustained-release formulation. Side effects that may be experienced while taking calcium channel blockers may include bradycardia, hypotension, constipation, drowsiness and the development of Gastro Esophageal Reflux Disease (GERD) [1, 2, 3, 4].
How much is Calcium Channel Blocker Overdose?
The toxic level of calcium channel blockers is different for every medication.
The toxic level of some calcium channel blockers are as follows:
- nifedipine- 0.2mg/L
Some medications such as amlodipine and verapamil has a wide therapeutic range.
The toxic level of these drugs are around 4 times the therapeutic range. On the other hand, the toxic level of nifedipine and felodipine are near the upper therapeutic level .
What are Calcium Channel Blocker Overdose symptoms?
The onset of the symptoms resulting from an overdose in calcium channel blockers depend on the formulation of the drug. Symptoms associated with standard preparation of calcium channel blockers may appear after 1-2 hours while that of the extended-release form may manifest after 12-16 hours.
The initial symptoms that the person may manifest are decreased blood pressure or hypotension and first degree heart block. The heart block may lead to decreased heart rate or bradycardia. If the condition is not managed appropriately, it may lead to shock or even death.
Complications that may arise from these symptoms are cardiac arrest or stroke. Although the symptoms are highly specific to the cells of the heart and the blood vessels, seizures and coma may occur due to the collapse of the cardiovascular system. Other symptoms that may present are kidney failure, hyperglycemia and pulmonary edema [2, 3].
What are Calcium Channel Blocker Overdose Management?
When a patient is suspected of overdosing on calcium channel blocker, they should be brought to the hospital immediately. The first priority is to stabilize the condition of the patient. A patent airway should be established and if the person’s level of consciousness is altered, there may be a need for an emergency intubation.
They may also be given oxygen supplement or be connected to a breathing apparatus depending on their need. An intravenous access may be put in place to administer medications or for fluid management. The use of activated charcoal has shown some benefits to patients after their ingestion of calcium channel blockers.
This may be given up to 1 hour of taking standard preparations and up to 4 hours after taking extended release formulations. It must be noted that the airway must be protected while giving activated charcoal to prevent aspiration.
Medications may also be given to reverse the hypotension and prevent the patient from going into shock. The serum drug level must be checked regularly in order to monitor the response of the patient to the treatment [1, 2, 3].
How to prevent Calcium Channel Blocker Overdose?
For patients who are taking these medications for their hypertension must take this drug according to the physician’s order. They must also attend regular follow-ups to assess their condition and see if there is a need to adjust the dosage of the medication.
The bottles that contain these pills must be labeled properly and kept away from children’s reach. This would prevent an accidental ingestion especially by children [1, 2, 3].
Even maintenance medications can be dangerous if they are taken in excess. Additional information about the overdose on calcium channel blockers can be shared to others in the comment section.
- Horowitz, B. Z. (2015, October 21). Calcium Channel Blocker Toxicity Treatment & Management. Retrieved from Medscape: http://emedicine.medscape.com/article/2184611-treatment#d9
- Heller, J. L. (2015, October 9). Calcium-channel blocker overdose. Retrieved from Medline Plus: https://medlineplus.gov/ency/article/002580.htm
- Nickson, C. (2015, December 17). Calcium Channel Blocker Toxicity. Retrieved from Life in the Fast Lane: http://lifeinthefastlane.com/ccc/calcium-channel-blocker-toxicity/
- Ramoska, E., & Spiller HA, M. A. (1990). Calcium channel blocker toxicity. Annals of emergency Medicine, 649-653.
- Schulz, M., Iwersen-Bergmann, S., Andresen, H., & Schmoldt, A. (2012). Therapeutic and toxic blood concentrations of nearly 1,000 drugs and other xenobiotics. Critical Care, 16-19.
- Beta Blocker Overdose – Treatment, Symptoms, Amount
- Calcium Overdose
- Glyphosate Toxicity
- Caffeine Toxicity
- Digitalis Toxicity
- Vitamin D Overdose – Dosage, Symptoms, Effects and Treatment
- Magnesium Sulfate Toxicity
- Vicodin Overdose – Amount, Symptoms, Signs, Treatment
- Fluoride Toxicity
- Caffeine Overdose – Symptoms, Dosage Levels and Treatment